Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Cartan subspaces of symmetric Lie algebras

Authors: J. Lepowsky and G. W. McCollum
Journal: Trans. Amer. Math. Soc. 216 (1976), 217-228
MSC: Primary 17B05
MathSciNet review: 0404361
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A symmetric Lie algebra is defined, following J. Dixmier, to be a Lie algebra $ \mathfrak{g}$ with a decomposition $ \mathfrak{g} = \mathfrak{k} \oplus \mathfrak{p}$ such that $ \mathfrak{k}$ is a subalgebra of $ \mathfrak{g},[\mathfrak{k},\mathfrak{p}] \subset \mathfrak{p}$ and $ [\mathfrak{p},\mathfrak{p}] \subset \mathfrak{k}$. A definition of Cartan subspace of a symmetric Lie algebra is given, and a theory is presented which parallels the standard theory of Cartan subalgebras of Lie algebras, and which generalizes the classical results for real and complex semisimple symmetric Lie algebras.

References [Enhancements On Off] (What's this?)

  • [1] Jacques Dixmier, Algèbres enveloppantes, Gauthier-Villars Éditeur, Paris-Brussels-Montreal, Que., 1974 (French). Cahiers Scientifiques, Fasc. XXXVII. MR 0498737
    Jacques Dixmier, Enveloping algebras, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. North-Holland Mathematical Library, Vol. 14; Translated from the French. MR 0498740
    Zh. Diksem′e and Ž. Diksm′e, \cyr Universal′nye obertyvayushchie algebry., Izdat. “Mir”, Moscow, 1978 (Russian). Translated from the French by Ju. A. Bahturin; Edited by D. P. Želobenko. MR 0498742
  • [2] SigurÄ‘ur Helgason, Differential geometry and symmetric spaces, Pure and Applied Mathematics, Vol. XII, Academic Press, New York-London, 1962. MR 0145455
  • [3] Nathan Jacobson, Lie algebras, Interscience Tracts in Pure and Applied Mathematics, No. 10, Interscience Publishers (a division of John Wiley & Sons), New York-London, 1962. MR 0143793
  • [4] B. Kostant and S. Rallis, Orbits and representations associated with symmetric spaces, Amer. J. Math. 93 (1971), 753–809. MR 0311837,
  • [5] J. Lepowsky and G. W. McCollum, Elementary Lie algebra theory, Department of Mathematics, Yale University, New Haven, Conn., 1974. MR 0427389
  • [6] G. B. Seligman, Modular Lie algebras, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 40, Springer-Verlag New York, Inc., New York, 1967. MR 0245627
  • [7] V. S. Varadarajan, Lie groups, Lie algebras, and their representations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1974. Prentice-Hall Series in Modern Analysis. MR 0376938

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 17B05

Retrieve articles in all journals with MSC: 17B05

Additional Information

Keywords: Cartan subspaces, symmetric Lie algebras, weight theory for nil sets, nil subspaces, natural $ \mathfrak{p}$-subalgebras, splitting Cartan subspaces, reductive symmetric Lie algebras
Article copyright: © Copyright 1976 American Mathematical Society